Medical Mistake Claims - Simpson Millar LLP
 
 

Amiodarone could Increase Risk of Cancer

Author: Neil Fearn  Bullet  Dated: 09/04/2013

New research published in the journal Cancer suggests that Amiodarone, the drug used to treat irregular heartbeats, could raise a person's cancer risk.

The study found that male patients as well as those who received a high daily dose of Amiodarone within the 1st year had an elevated risk of developing cancer. Researchers described the risk as "borderline significantly increased".

Earlier studies have indicated that Amiodarone may elevate the risk of certain cancers, however, no large-scale study has investigated this issue.

The current study was led by Vincent Yi-Fong Su, MD, of the Taipei Veterans General Hospital in Taiwan, and his colleagues who examined 6,418 people who took the drug and followed them for at least 2.57 years. Of the participants, 280 developed cancer.

The researchers obtained data from the Taiwan National Health Insurance Research database. Patients involved were treated with Amiodarone between 1997 and 2008.

Patients with both factors were more likely to develop cancer than those without either factor. After accounting for illnesses, sex, and age, researchers found that subjects taking a high dose of Amiodarone had close to twice the risk of developing cancer, compared with those taking a low dose of the drug.

The cancers shown to be associated with Amiodarone were:

  • lung
  • ovaries
  • prostate
  • liver
  • digestive system
  • colon

Dr. Vincent Yi-Fong Su concluded: "When prescribing Amiodarone, doctors need to keep in mind that this medication may increase cancer risk. We suggest that cancer events should be routinely reported in future Amiodarone trials, and further observational research is necessary."

It should however, be remembered that Amiodarone is generally only prescribed to avoid acute life-threatening arrhythmias, like ventricular tachycardia or ventricular fibrillation - both of which can cause cardiac arrest. It is only likely to have been prescribed because other medicines for the treatment of arrhythmias are unsuitable as this medication has the potential to cause side effects that could be fatal.

Because Amiodarone is stored in many different kinds of tissues, it can produce side effects affecting many different organs. Some of these side effects take months or years to develop.

The side effects of Amiodarone often take weeks or months to develop. It can cause thyroid disorders, both hypothyroidism (low thyroid) and hyperthyroidism (high thyroid.) These thyroid problems are common with Amiodarone, and can be unusually difficult to recognize and treat. It can cause liver toxicity, and rather severe gastric reflux, as well as causing sensitivity of the skin to sunlight, so that even trivial exposure can cause a nasty sunburn.

Amiodarone commonly causes deposits to form on the cornea of the eyes - often leading to "halo-vision," where looking at bright lights at night is like looking at the moon on a foggy evening.

The most serious side effect of Amiodarone is pulmonary toxicity - lung disease. It can take several forms, from an acute lung syndrome that makes patients desperately ill, requires intensive care, and often results in death, to a more insidious, gradual, unnoticeable, "stiffening" of the lungs that both the doctor and patient can overlook until finally severe, probably irreversible lung damage is done.

However, despite being aware of the known (and common) side effects it may be the case that health care professionals fail to recognise those side effects and fail to maintain an adequate review, thereby failing to appreciate that those symptoms may indicate development of any of the above conditions and delay treatment with fatal results.

Get In Touch or Call us on 0800 195 8467